Texas, 2017

High Wind in Texas, February 23, 2017

February 23, 2017 · NWS LUB · 1 event in 1 county or zone

Strong westerly winds sustained from 25 to 35 mph developed over much of the South Plains late this morning and continued through sunset. One high wind gust to 60 mph was measured by a Texas Tech University West Texas mesonet station southwest of Wolfforth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong westerly winds sustained from 25 to 35 mph developed over much of the South Plains late this morning and continued through sunset. One high wind gust to 60 mph was measured by a Texas Tech University West Texas mesonet station southwest of Wolfforth. Blowing dust also accompanied these winds, but visibilities at Lubbock International Airport remained at or above six miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 23, 12:57 PM CST, 58 minutes earlier.

Area forecast discussion, Feb 23, 12:57 PM CST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1257 PM CST Thu Feb 23 2017

.UPDATE...
Just sent a quick update out to increase high temperatures across
the area which now places the record highs for Childress and
lubbock in range of getting tied or surpassed. Wind speeds for the
most part are behaving and have likely reached peak intensity. The
RAP shows that winds aloft will start to decrease through the
afternoon which should keep wind speeds from increasing any more
at the surface but still be windy. Peak gusts so far have been in
the 50 to 55 mph range with sustained speeds around 40 mph across
the northwestern South Plains. Do not anticipate expanding the
high wind warning any further south for now. IR/Vis satellite and
area webcams show that dust continues to increase in coverage
across the Caprock and area radars are detecting a dust plume
spreading from eastern New Mexico across the northwestern South
Plains into the southern Texas Panhandle. With wind speeds staying
fairly constant through the afternoon, coverage of dust should
remain the same and do not anticipate widespread visibilities
drops below what we are seeing now. A few spots may drop below 5
miles, especially near any fields that have been recently worked
but this will remain fairly localized.

Jordan

&&

.PREV DISCUSSION... /issued 1127 AM CST Thu Feb 23 2017/

AVIATION...
VFR conditions currently in place at all three TAF sites. Wind
speeds continue to increase from the west southwest at KLBB and
KPVW with area cameras indicating increasing blowing dust. This
may reduce visibilities into the MVFR range at times but for the
most part visibilities should remain VFR. Wind speeds will
decrease after sunset back below 11 knots with a gradual
transition to the northwest. Another increase in speed will be
possible Friday afternoon just outside of this TAF cycle.

Jordan

PREV DISCUSSION... /issued 551 AM CST Thu Feb 23 2017/

AVIATION...
W-SW winds will increase through the morning becoming sustained
around 25 to 30 kts at KLBB and KPVW by early afternoon. The winds
may cause some occasional light visibility reductions due to
blowing dust at both terminals through the afternoon. An Airport
Weather Warning may be needed at KLBB for sustained winds of 30+
kts for a period this afternoon. Winds at KCDS should peak around
20 to 25 kts sustained this afternoon. It will remain breezy this
evening with winds gradually swinging around to the northwest
tonight.

PREV DISCUSSION... /issued 351 AM CST Thu Feb 23 2017/

SHORT TERM...

The combination of strong west winds, and a very warm and dry
airmass will result in a critical fire danger across the forecast
area today...

As an upper-trough crosses the Rockies and moves into the central
and northern plains, a strong upper-level jet with wind speeds in
excess of 110 kts will overspread West Texas today. At the surface,
a low over southeast CO/southwest KS this morning will deepen and
broaden, with a surface trough extending south through western OK
and the Rolling Plains of West Texas. The already dry air mass
across the forecast area this morning will dry further as subsidence
drying and warming combines with mixing of the higher momentum and
dry airmass aloft. Model progs suggest mixing up to around the 700
mb level, where winds speeds will be running around 30 to 40 kts.
There is a bit of uncertainty in regards to the magnitude of the
winds across our area today, as guidance has been fairly consistent
painting one 700 mb wind max to our south and one to our north, with
a relative minimum over our forecast area. Even so, MOS guidance has
been very consistent in indicating sustained winds of 25 to 35 kts
for locations on the Caprock, with the strongest winds located near
the state line with NM. As such, we expect wind speeds to rise
firmly into the advisory range (sustained at 31-39 mph) across the
Caprock. High wind speeds (40+ mph) may be obtained across the far
southwest Texas Panhandle, and we will issue a High Wind Warning for
that area. Winds of this magnitude should generate some blowing
dust. Temperatures will be quite warm again. Although the primary
low-level thermal ridge will shift east into east-central Okla
southwest into central Texas, 850 mb temps will only be slightly
lower across West Texas, and still near 20 degrees C. With the
downsloping partially counteracting cold advection coming in from
the west. High temperatures should range from the middle 70s in the
northwest, to near 90 in the southern Rolling Plains. The record
high of 85 degrees at Lubbock could be threatened, as we are
forecasting a high of 83.

The winds will be slow to die down this evening, and likely won't go
light until after midnight. The winds will also gradually turn to
the northwest, bringing cooler air in. With the airmass exceedingly
dry, temperatures will fall quickly once the winds diminish and lows
will fall back closer to seasonable norms of mainly 30s.

LONG TERM...
Warm weather along with strong winds will continue over the next
week with only a brief interruption on Saturday.

Friday is still poised to be another day of fire weather even
though temperatures will be much cooler. A pacific cold front will
have already passed through the area bringing extremely dry air
into the area ahead of the next cold front. Winds aloft will
continue to be strong but the low level thermal ridge will be
supposed in the post frontal air. A cold front will back door into
the area Friday night into Saturday morning. The associated
surface ridge will be sliding to our east during the day Saturday
leading to the coolest day in the period. This cool down and
reprieve in fire weather will be brief as additional short waves
move through a progressive upper level pattern.

Sunday will be the next day with strong winds as a short wave
moving just north of the area will increase the height gradient
and bring strong wind maxes aloft. The next short wave will arrive
on Tuesday bringing even stronger winds aloft than on Sunday. We
may see another brief cool down around Wednesday as another cold
front invades the region.

FIRE WEATHER...
Dangerous fire weather conditions are expected across
the entire forecast area this afternoon due to the combination of
strong winds, temperatures about 15 to 25 degrees above normal, and
very low dewpoint temperatures, resulting in minimum RH values
around 5 to 15 percent. RFTI values will range from about 5 to 8,
with the highest values in the western South Plains, and the
forecast fire danger is very high to extreme. A Red Flag Warning is
in effect from 11 AM to 8 PM. RH recovery will be very poor tonight.

Continued critical fire weather conditions are expected for
Friday with a brief reprieve on Saturday and picking up again
Sunday through Tuesday. Temperatures will be much cooler on Friday
but winds will continue to be strong along with much drier air
behind a cold front Friday morning. The southwestern South Plains
is expected to see the driest and windiest conditions on Friday
afternoon. A stronger cold front will come in on Friday night
relieving fire weather concerns for Saturday. However, strong
winds and warmer temperatures can be expected again beginning on
Sunday and lasting through Tuesday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CST this evening for TXZ021>044.

Fire Weather Watch from Friday morning through Friday evening
for TXZ021>023-027>030-033>036-039>042.

Wind Advisory until 6 PM CST this evening for TXZ023-024-028>030-
033>036-039>042.

High Wind Warning until 6 PM CST this evening for TXZ021-022-027.

&&
Hazardous weather outlook, Feb 23, 6:57 AM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
657 AM CST Thu Feb 23 2017

TXZ021>044-241300-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
657 AM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

A high wind warning is in effect from noon through 6 pm for the far
southwestern Texas Panhandle today. Sustained speeds from the west
of 40 mph with gusts at or above 55 mph will be possible. The
remainder of the Caprock will be under a wind advisory, with
sustained winds of 30 to 40 mph. The strong winds will generate
areas of blowing dust which will decrease visibility at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A fire weather watch is in effect for Friday as critical fire
weather conditions could once again develop in the afternoon
through evening.

Dry and windy conditions with critical fire weather are also
possible Sunday through Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lubbock

When
February 23, 1:55 PM CST
Where
Lubbock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671438.